MAUDE Adverse Event Report: ABBOTT MEDICAL REGENT HEART VALVE WITH FLEX CUFF; HEART-VALVE, MECHANICAL

ABBOTT MEDICAL REGENT HEART VALVE WITH FLEX CUFF; HEART-VALVE, MECHANICAL
Catalog Number 19AGFN-756
Medical Device Problem Codes Incomplete Coaptation (2507); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Ischemia (1942); Shock (2072); Heart Failure/Congestive Heart Failure (4446)
Date of Event 04/04/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 19mm sjm regent heart valve w/ flex cuff was chosen for a procedure.The extracorporeal circulation (ec) was connected in a typical way and macroscopically the heart was small.After performing thoracotomy, a completely calcified aortic valve was located.The aortic ring was cleaned of calcifications and valve sutures were placed sub-annularly on small patches.The diameter of the aortic lumen was measured at the annulus level and decided to use a 19mm sjm regent heart valve w/ flex cuff valve.The leaflet function was tested using a mechanical heart valve leaflet tester.During procedure, until the valve was brought on the sutures towards the native annulus, the valve remains in the holder and the valve leaflets are closed.The valve was placed supra-annularly.After tying the first two valve sutures, it was found that the valve was unable to rotate relative to the suture ring and that the valve leaflets were not fully opened.Several more sutures were tied, resulting in a slight improvement mobility.The physician decided to replace the valve.The valve was removed and the mechanical damage visible on the upper edge of the valve ring was related to the use of surgical tools (kocher forceps) used to explant the valve.A new 19mm non- abbott valve was implanted.The subsequent postoperative ultrasound examinations were fine and the pressure gradients were low.Due to the explant procedure, there was significantly prolonged the operation time and resulted in the occurrence of low output and needed to introduce stimulation using intra-aortic balloon pump (iabp) and high doses of catecholamines.After the procedure, myocardial ischemia was noted, due to systematic deterioration of circulatory function and cardiogenic shock, venoarterial extracorporeal membrane oxygenation (va - ecmo) was started.The patient condition was deteriorated.On (b)(6) 2024 at 8.30am, the patient's death was confirmed.The physician mentioned the cause of death was severe cardiorespiratory failure and multi organ failure.
 
Additional Manufacturer Narrative
An event of rotating difficulty, incomplete coaptation and patient death was reported.The device was returned to abbott for investigation and found a blue piece of thread protruding from the cuff and the bottom rim was chipped in two different areas of the valve.The orifice, pivot guards and recessed pivot areas did not have any visible evidence of surface damage or anomalies.Both leaflets were able to fully open and close with no resistance occurring.Post procedure complications included myocardial ischemia, systematic deterioration of circulatory function and cardiogenic shock which may led to reported event of death.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.The cause of the reported event, could not conclusively be determined.However, it was mentioned that the cause of death was severe cardiorespiratory failure and multi organ failure.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.From medical review: "typically, replacing a mhv would result in approximately 20 minutes of a longer cardiopulmonary bypass time.Most likely this patient did not have adequate myocardial preservation that resulted in a stunned myocardium and the difficulty separating from cardiopulmonary bypass and needing ecmo.The cause of death was less likely to be due to the device.The cause of death may potentially also be related to underlying patient myocardial disease including possibly coronary artery disease.".

Brand Name
REGENT HEART VALVE WITH FLEX CUFF
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL PUERTO RICO, INC. REG#2648612
20 b st caguas west park
caguas 00725
*   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key19250091
Report Number2135147-2024-02013
Device Sequence Number15100590
Product Code LWQ
UDI-Device Identifier05414734005852
UDI-Public(01)05414734005852(17)281125(10)C00017317
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number19AGFN-756
Device Lot NumberC00017317
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/11/2024
Supplement Date Received by Manufacturer07/03/2024
Initial Report FDA Received Date05/06/2024
Supplement Report FDA Received Date07/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age60 YR
Patient SexFemale